Colorado, 2015

Winter Weather in Colorado, May 18 to 20, 2015

May 18 to 20, 2015 · NWS GJT · 6 events in 6 counties and zones

A moist upper low moved across the region and brought snow accumulations to the higher elevations of western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist upper low moved across the region and brought snow accumulations to the higher elevations of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 2:20 AM MST, 7 hours 10 minutes earlier.

Area forecast discussion, May 18, 2:20 AM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 AM MDT MON MAY 18 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 319 AM MDT MON MAY 18 2015

ANOTHER CLOSED LOW WILL MOVE EAST ACROSS THE GREAT BASIN AND
IMPACT OUR WEATHER THROUGH TUESDAY. THE STORM SYSTEM WILL MOVE
OVER NEVADA BY THIS EVENING AND THEN NORTHEAST INTO WESTERN
WYOMING BY LATE TUESDAY. EXPECT CLOUDS TO LOWER AND THICKEN TODAY WITH
SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE BY LATE THIS
AFTERNOON AND CONTINUING THROUGH TONIGHT. EXPECT SNOW LEVELS TO
BE FAIRLY HIGH WITH THIS EVENT WITH 700 MB TEMPERATURES AT GJT
AROUND 3C BY 00Z TUESDAY AND LOWERING TO NEAR 0C ON TUESDAY. WE
EXPECT THE MAIN IMPACT TO REMAIN ABOVE 10KFT THROUGH TOMORROW
NIGHT WITH WET SNOW TO FALL ON GRASSY SURFACES DOWN TO 9000 FEET.
PRECIPITATION WILL BECOME MORE SHOWERY IN NATURE ON TUESDAY AS THE
SYSTEM MOVES NORTHEAST INTO WYOMING WITH SEASONABLY COLD
TEMPERATURES EXPECTED ON TUESDAY. STAY TUNED TO THE LATEST UPDATES
ON THIS SPRING STORM.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 319 AM MDT MON MAY 18 2015

BEGINNING OF LONGTERM ALMOST LOOKS LIKE A CARBON COPY OF THE
PREVIOUS STORM. THE AREA OF LOW PRESSURE WILL HAVE MOVED OVER WY
AS PRECIP ENDS FROM SOUTH TO NORTH OVERNIGHT. BY DAYBREAK
WEDNESDAY...A FEW NUISANCE SHOWERS WILL PERSIST OVER THE MTNS BUT
ANY SIGNIFICANT PRECIP WILL BE OVER. OUT WEST...ANOTHER AREA OF LOW
PRESSURE WILL BE OFF THE CALIFORNIA COAST AS WEAK RIDGING BUILDS
IN OVER THE AREA (SOUND FAMILIAR?). EVEN WITH RIDGING IN
PLACE...ENOUGH MOISTURE AND FAVORABLE OROGRAPHICS WILL ALLOW FOR
SOME SHOWERY PRECIP OVER THE DIVIDE WEDNESDAY EVENING AND AGAIN
THURSDAY EVENING.

SOME DIFFERENCES POP UP BETWEEN MODELS AS THE LOW APPROACHES WITH
THE GFS PAINTING PRECIP ACROSS MUCH OF THE INTERMTN WEST EXCEPT
FOR ERN UT AND WRN CO WHILE THE EC KEEPS PRECIP IN THE PICTURE FOR
US. GOOD JET SUPPORT LOOKS TO BE IN PLACE AS DOES MOISTURE ALBEIT
SOMEWHAT DRIER THAN SEEN WITH PREVIOUS STORMS.  SO NOT SURE WHY
GFS DOWNPLAYING PRECIP CHANCES. EVEN WITH THE DIFFERENCES
MENTIONED...THINK IT'S A SAFE BET THAT ANOTHER CLOUDY...RAINY
WEEKEND IN STORE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 319 AM MDT MON MAY 18 2015

VFR CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS WITH CLOUDS
INCREASING AFTER 18Z. BY 21Z...EXPECT STORMS AND SHOWERS TO BE
PREVALENT AND AFFECTING MOST...IF NOT ALL...TAF SITES. MVFR
CIGS/VIS EXPECTED UNDER THE HEAVIER SHOWERS AND STRONGER STORMS
WITH SOME GUSTY OUTFLOW WINDS ALSO EXPECTED. PRECIP WILL START
DYING DOWN AROUND 03Z THOUGH SOME CONVECTION WILL PERSIST AFTER
06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MPM
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, May 18, 4:16 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 AM MDT MON MAY 18 2015

COZ001>014-017>023-UTZ022>025-027>029-191130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
516 AM MDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PARTLY CLOUDY SKIES WILL GIVE WAY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AS THE NEXT SYSTEM AFFECTS THE AREA.
RAIN AND MOUNTAIN SNOW WILL CONTINUE OVERNIGHT THOUGH SNOW LEVELS
WILL REMAIN FAIRLY HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS...RAIN AND SNOW CONTINUES TUESDAY AS THE STORM SYSTEM
MARCHES ACROSS EASTERN UTAH AND WESTERN COLORADO. THURSDAY AND
FRIDAY LOOK TO BE MAINLY DRY UNTIL THE NEXT STORM BRINGS MORE
PRECIPITATION TO THE REGION FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
May 18, 9:30 AM MST to May 19, 4:30 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall amounts of 6 to 12 inches were measured above the 10,000 foot level. Locally higher amounts included 15 inches at the Beartown SNOTEL site and 14 inches at the Mancos SNOTEL site. Wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
May 18, 3:00 PM MST to May 19, 10:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 8 inches were measured across the area above the 9500 foot level. Locally higher amounts included 10 inches on Red Mountain Pass. Wind gusts of 30 to 50 mph produced blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
May 18, 4:00 PM MST to May 19, 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 6 inches were measured above the 9500 foot level. Wind gusts of 20 to 35 mph produced some areas of blowing snow.

Winter Weather, West Elk and Sawatch Mountains

When
May 18, 6:30 PM MST to May 19, 10:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area, except heavier accumulations above the 10,500 foot level, including 15 inches at the Porphyry Creek SNOTEL site and 10 inches at the Upper Taylor SNOTEL site. Chain laws were in effect for Monarch Pass during this snowfall event.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
May 18, 10:00 PM MST to May 20, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 8 inches were measured above the 9500 foot level.

Winter Weather, Flattop Mountains

When
May 19, 2:00 AM MST to 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured above the 9500 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586075, 586074, 586076, 586072, 586071, 586073.